Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 31, NWS Albuquerque, NM

April 15, 201812 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 15, 2018, 1:52 AM MDT for 12 counties in New Mexico. It took effect at Apr 16, 2018, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 1:52 AM MDT (07:52 UTC)
In effect from
Apr 16, 2018, 12:00 PM MDT
Expired
Apr 16, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 4:53 PM MDTHIGH SUST WINDS 413 Wnw Gallup, NMKGUP ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3823 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS85 KABQ 150752
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
152 AM MDT Sun Apr 15 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MONDAY ACROSS ALL
OF NORTHERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS...VERY LOW
HUMIDITY AND AN UNSTABLE ATMOSPHERE...

...FIRE WEATHER WATCH IN EFFECT TUESDAY MORNING THROUGH TUESDAY 
EVENING ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO 
VERY STRONG WINDS AND LOW HUMIDITY...

.Ahead of another Pacific trough, west to southwest winds will
increase on Monday thanks to excellent mixing and a strengthening
surface low over southeast Colorado. Exceptionally dry conditions
are expected as well. Nearly all areas will experience numerous 
hours of single digit humidities. This will yield several hours of
critical fire weather conditions Monday afternoon and evening. 
Strong winds and low humidities may persist later into the evening
across far northwest New Mexico. Strong winds will quickly ramp
back up for all areas Tuesday morning. Wind speeds Tuesday will be
higher and single digit humidity, especially across eastern New 
Mexico, will persist. Critical fire weather conditions are 
expected across western New Mexico, while extremely critical 
conditions are likely for portions of eastern New Mexico. 

NMZ101>109-152100-
/O.UPG.KABQ.FW.A.0026.180416T1800Z-180417T0200Z/
/O.NEW.KABQ.FW.W.0031.180416T1800Z-180417T0200Z/
/O.NEW.KABQ.FW.A.0027.180417T1400Z-180418T0300Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
152 AM MDT Sun Apr 15 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Monday. A Fire
Weather Watch has also been issued. This Fire Weather Watch is in
effect from Tuesday morning through Tuesday evening. 

* AREA AND TIMING...This includes all of northern and central New
  Mexico. Critical fire weather conditions are expected early 
  Monday afternoon through Monday evening, while critical to 
  extreme fire weather conditions are expected Tuesday morning 
  through Tuesday evening. 

* 20 FOOT WINDS...On Monday, west to southwest 20 to 30 mph with
  gusts to 40 or 45 mph. On Tuesday, west 25 to 40 mph with gusts
  between 50 and 65 mph. The strongest winds will be along and
  east of the central mountain chain on Tuesday. 

* RELATIVE HUMIDITY...On Monday, falling between 4 and 10 percent
  and on Tuesday, falling between 5 and 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly and
  will be hard to control. Long range spotting and extreme fire 
  behavior will be possible. Outdoor burning should not be done.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

34
3 follow-up statements
292 
WWUS85 KABQ 152108
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
308 PM MDT Sun Apr 15 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MONDAY ACROSS ALL
OF NORTHERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS...VERY LOW
HUMIDITY AND AN UNSTABLE ATMOSPHERE...

...RED FLAG WARNING IN EFFECT TUESDAY MORNING THROUGH TUESDAY 
EVENING ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY 
STRONG WINDS AND LOW HUMIDITY...

.Ahead of another Pacific trough, west to southwest winds will
increase on Monday thanks to excellent mixing and a strengthening
surface low over southeast Colorado. Exceptionally dry conditions
are expected as well. Nearly all areas will experience numerous
hours of single digit humidities. This will yield several hours
of critical fire weather conditions Monday afternoon and evening.
Strong winds and low humidities may persist later into the
evening across far northwest New Mexico. Strong winds will
quickly ramp back up for all areas Tuesday morning. Wind speeds
Tuesday will be higher and single digit humidity, especially
across eastern New Mexico, will persist. Critical fire weather
conditions are expected across western New Mexico Tuesday, while 
extremely critical conditions are likely for portions of eastern 
New Mexico.

NMZ101>109-161300-
/O.UPG.KABQ.FW.A.0027.180417T1400Z-180418T0300Z/
/O.NEW.KABQ.FW.W.0032.180417T1400Z-180418T0300Z/
/O.CON.KABQ.FW.W.0031.180416T1800Z-180417T0200Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
308 PM MDT Sun Apr 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
MONDAY...
...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 8 AM to 9 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...This includes all of northern and central 
  New Mexico. Critical fire weather conditions are expected 
  early Monday afternoon through Monday evening, while critical 
  to extreme fire weather conditions are expected Tuesday 
  morning through Tuesday evening. 

* 20 FOOT WINDS...On Monday, west to southwest 20 to 30 mph with
  gusts of 40 to 45 mph. On Tuesday, west 30 to 45 mph with gusts
  between 55 and 70 mph. The strongest winds will be along and 
  east of the central mountain chain on Tuesday. 

* RELATIVE HUMIDITY...On Monday, falling between 4 and 10 
  percent and on Tuesday, falling between 5 and 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly 
  and will be hard to control. Long range spotting and extreme 
  fire behavior will be possible. Outdoor burning should not be 
  done. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

28
442 
WWUS85 KABQ 160957
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
357 AM MDT Mon Apr 16 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM TODAY ACROSS ALL 
OF NORTHERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS...VERY LOW 
HUMIDITY AND AN UNSTABLE ATMOSPHERE...

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY 
ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY STRONG 
WINDS AND LOW HUMIDITY...

.Ahead of another Pacific trough, west to southwest winds will
increase today thanks to excellent mixing and a strengthening 
surface low over southeast Colorado. Exceptionally dry conditions 
will occur as well. Nearly all areas will experience numerous 
hours of single digit humidities. This will yield critical fire 
weather conditions this afternoon and evening. Winds will quickly
ramp back up for all areas Tuesday morning with high, potentially
damaging winds nearly everywhere Tuesday late morning through the
evening. Single digit humidities will continue, especially across
eastern New Mexico. Fire weather conditions will be extremely
critical over much of northern and central New Mexico Tuesday. 

NMZ101>109-170300-
/O.EXT.KABQ.FW.W.0031.180416T1800Z-180417T0300Z/
/O.CON.KABQ.FW.W.0032.180417T1400Z-180418T0300Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
357 AM MDT Mon Apr 16 2018

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...
...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 9 PM MDT
TUESDAY...

* AREA AND TIMING...This includes all of northern and central New
  Mexico. Critical fire weather conditions are expected early this
  afternoon through this evening, while extreme fire weather 
  conditions are expected Tuesday morning through Tuesday evening.
  

* 20 FOOT WINDS...Today, west to southwest 20 to 30 mph with gusts
  of 40 to 45 mph. On Tuesday, west 30 to 45 mph with gusts
  between 55 and 70 mph. The strongest winds will be over the
  western mountains and along and east of the central mountain
  chain Tuesday.
 
* RELATIVE HUMIDITY...Today, falling between 4 and 10 percent and
  on Tuesday, falling between 5 and 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly 
  and will be hard to control. Long range spotting and extreme 
  fire behavior will be possible. Outdoor burning should not be 
  done. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
690 
WWUS85 KABQ 170244
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
844 PM MDT Mon Apr 16 2018

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY 
ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY STRONG 
WINDS AND LOW HUMIDITY...

.Winds will quickly ramp back up for all areas Tuesday morning 
with high, potentially damaging winds nearly everywhere Tuesday 
late morning through the evening. Single digit humidities will 
continue, especially across eastern New Mexico. Fire weather 
conditions will be extremely critical over much of northern and 
central New Mexico Tuesday.

NMZ101>109-171300-
/O.EXP.KABQ.FW.W.0031.000000T0000Z-180417T0300Z/
/O.CON.KABQ.FW.W.0032.180417T1400Z-180418T0300Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northeast Plains-Northwest Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
844 PM MDT Mon Apr 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 9 PM MDT
TUESDAY...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* AREA AND TIMING...This includes all of northern and central New
  Mexico. Extreme fire weather conditions are expected Tuesday 
  morning through Tuesday evening. 

* 20 FOOT WINDS...West 30 to 45 mph with gusts between 55 and 70
  mph by mid day. The strongest winds will be over the western 
  mountains and along and east of the central mountain chain. 

* RELATIVE HUMIDITY...Falling between 5 and 15 percent Tuesday.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and will be hard to control. Long range spotting and extreme 
  fire behavior will be possible. Outdoor burning should not be 
  done. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 14, 11:30 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 14, 11:30 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1130 PM MDT Sat Apr 14 2018

.AVIATION...
06Z TAF CYCLE
VFR conditions will prevail for the next 24 hours. Much lighter winds
are expected on Sunday, though a few south to southwest breezes are
possible during the afternoon while a veil of high clouds move in
from the west.

34

&&

.PREV DISCUSSION...250 PM MDT Sat Apr 14 2018...
.SYNOPSIS...
A cold calm night is in-store for New Mexico with winds calming
across far northeastern New Mexico. Sunday will see warmer
temperatures with sunny to mostly sunny skies. The next storm system
begins to bring increased winds Monday, and high winds Tuesday with
more critical fire weather conditions to go along with it. Wednesday
will see a restbit between systems with warmer temperatures and
calmer winds before the next wind event arrives Thursday and Friday.
Increased Gulf moisture flowing into far eastern New Mexico Thursday
will likely produce a few thunderstorms in the afternoon over the
panhandles of TX/OK. A few of those storms could form over far
eastern New Mexico. The weekend looks to start cooler and calmer,
warming into Sunday.

&&

.DISCUSSION...
Windy conditions continue over far northeastern NM this afternoon,
diminishing this evening. Winds statewide will continue to calm with
mostly clear skies allowing radiational cooling to drop overnight
lows several to 15F below normal. Valley areas are likely to see
Wednesday morning lows colder than this previous morning by a degree
or two. High pressure will continue to build in from the west
bringing mostly clear skies and warmer temperatures to New Mexico
Sunday. Some high clouds across the NW third of the state could limit
the warming trend a bit for places like Gallup, Farmington, and
Chama.

The ridge starts exiting the region Monday as the next Pacific storm
moves into the Great Basin region. SW winds pick up ahead of this
system Monday afternoon, with another round of high winds by Tuesday
afternoon. Warmth, extreme dryness, and increased winds during Monday
and Tuesday will produce more critical fire weather conditions those
days (see Fire Wx Discussion for further details). The current timing
of the front brings it into the ABQ and RGV area around mid-day
Tuesday. Therefore highs Tuesday for central NM will be greatly
dependent on the timing of the frontal passage and are the part of
this forecast package with the lowest confidence. Highs across the
east remain well above normal, falling Wednesday. There is little
chance for any precip. associated with this system, only a shot at a
stray shower or two across the NM San Juans/Tusas Mtns Tuesday.

The next week ridge of high pressure moves in Wednesday with
temperatures warming across the west. Yet another Pacific storm
enters the picture starting Thursday with SW winds picking up across
the area. Models continue to depict a southerly influx of Gulf
moisture into far eastern NM and the panhandles of TX/OK. Model
trends have been further east into TX/OK, but have left a mention of
sct thunderstorms across far eastern NM Thursday afternoon/evening.
Friday will see increased west winds and a shot at a few showers
across the northern mtns with the passage of this system. The
chugging train of Pacific storm systems bringing strong winds to NM
every few days looks to continue into late April.

24

&&

.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY AND
TUESDAY...

A sunny, but cool day prevails with much less wind in the wake of
the departing Pacific system. Below normal temperatures persist, but
this will change with a renewed warming and drying trend beginning
tomorrow as a ridge passes over the region. A few hours of elevated
fire weather conditions are likely across far western New Mexico
Sunday afternoon, where Haines values of 5 to 6 are likely, but
winds will fall short of critical threshold.

Monday and Tuesday are still looking like critical fire weather days
with the potential for large fire growth, as a Pacific trough and
associated front approach from the west and pass over. Monday still
checks all the boxes, with preceeding poor humidity recovery, good
coverage of Haines 6, many hours of single digit humidity, above
normal temperatures, excellent mixing and a deepening lee side
trough to near 995mb across east central Colorado. The Pacific front
will push through Tuesday, coinciding with the strongest core of
winds aloft. Higher Haines will be confined to the eastern half on
Tuesday, but most of the area will hit critical threshold again.

Wednesday looks like a down day prior to the next Pacific
trough/low, forecast to impact New Mexico and Colorado toward the
end of the week. The western two-thirds of our area still looks on
track for critical fire weather conditions Thursday as the upper low
approaches, with Gulf moisture penetrating into the Eastern Plains
bringing the potential for storms and wetting precipitation there.
Critical fire weather conditions may persist into Friday across
southern and eastern portions of our area, dependent on the
progression/timing of the upper low.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening for
the following zones... NMZ101>109.

&&
Hazardous weather outlook, Apr 14, 3:01 PM MDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 PM MDT Sat Apr 14 2018

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
301 PM MDT Sat Apr 14 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Windy conditions across far northeastern New Mexico will gradually
diminish this evening. No hazardous weather is expected elsewhere
across New Mexico through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread critical fire weather conditions are expected on Monday
and Tuesday across nearly all of northern and central New Mexico due
to strong winds and low humidity. Exceptionally dry conditions are
forecast for Monday. Single digit humidity is expected for several
hours. On Tuesday, winds will ramp up further, with gusts near 50 to
60 mph possible across eastern New Mexico. Blowing dust may reduce
visibility once again.

Critical fire weather conditions may return across portions of New
Mexico on Thursday and Friday as well. Additionally on Thursday,
thunderstorms will be possible across far eastern New Mexico east of
the dryline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 1:52 AM MDTFire Weather WatchABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more13 hr
Apr 15, 3:08 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more54 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.